Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 17, 2021, 6:14 PM CDT for Scott County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 6:14 PM CDT (23:14 UTC)
- Expired
- May 17, 2021, 7:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
County Scott County, KS
The radar
The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
675 WWUS83 KDDC 172314 SPSDDC Special Weather Statement National Weather Service Dodge City KS 614 PM CDT Mon May 17 2021 KSZ043-044-180015- Lane KS-Scott KS- 614 PM CDT Mon May 17 2021 ...Brief Landspout Tornadoes Possible... At 613 PM CDT, conditions are becoming favorable for the development of landspout tornadoes in and close to outlined area. However, at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Grigston, Manning, Healy and Amy. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3828 10060 3827 10089 3870 10087 3870 10059 $$ SUGDEN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 17, 1:58 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 17, 1:58 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 158 PM CDT Mon May 17 2021 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(This evening through Tuesday) Issued at 154 PM CDT Mon May 17 2021 Models earlier this afternoon were in good agreement with an upper level disturbance, evident from the 400 mb PVU, lifting northeast across southwest Kansas late tonight as a weakening 500mb upper low slowly moves east across New Mexico. A surface cold front/stationary front is forecast to extend from southeast Colorado into the Panhandle of Texas with a moist upslope flow/instability axis being present just north of this boundary. Late day heating and 0-1km moisture convergence along this surface boundary ahead of the approaching upper level wave will give rise to some afternoon thunderstorms. NAM has 0-6km shear values of to 30knots prior to model initiation with the flow perpendicular to the surface boundary and across the moisture/instability axis. This may give rise to some discrete severe thunderstorms north of this boundary early this evening as the upper level wave approaches. Improving 850mb to 700mb moisture transport develops between 00z and 06z Tuesday over southwest Kansas so as storms develop near the surface boundary early this evening they should become elevated and continue into the overnight hours across southwest Kansas. 0-6km shear overnight will be around 20 knots so widespread severe weather is not expected but a few isolated severe thunderstorms can not be ruled out with around quarter size hail and wind gusts near 60 mph being the main threats. Main item of interest overnight will be the widespread rainfall with additional rainfall totals overnight expected to average between 0.5 and 1 inch. As always with thunderstorms some locally higher amounts will also be likely. Heavy rainfall from last night (Sunday night) across some portions of west central Kansas did cause some concern about the potential for flash flooding with this upcoming expected rainfall but at this time have decided to hold off issuing a flash flood watch after talking to those in the counties of concern and good collaboration with our surrounding offices. As this upper wave lifts north and east of our county warning area Tuesday the steadier precipitation will taper off during the day on Tuesday...but only briefly given that the weakening upper low itself will be making its way out of the Rockies and out into the west central high plains. This approaching upper level system will bring with it another opportunity for precipitation mid week. Temperatures Tuesday will stay on the cool side given the expected rains and cloud cover. Highs in the lower 70s are likely but could easily see high only in the 60s if the rain lingers longer than what is currently expected. .LONG TERM...(Tuesday night through Monday) Issued at 154 PM CDT Mon May 17 2021 This wet period is still on track to end late week as the weakening upper low/trough crosses the Central Plains. This will give way to some afternoon sunshine and warmer (more seasonal) temperatures on Thursday. These dry and warm conditions will not last long given that the extended forecast models remain in good agreement with another upper low trough crossing the Western United States over the weekend period. Ahead of this approaching upper level trough/low there will be another chance for widespread showers and thunderstorms. Moisture return ahead of this next system even suggests the beginning of this next period of wet weather may begin as early as Friday afternoon but the best opportunity for widespread thunderstorms will be occurring over the weekend period and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1215 PM CDT Mon May 17 2021 BUFR soundings indicating ceilings in the 1000 to 2000ft AGL level at 17z Monday will improve to greater than 3500ft AGL by 21z. Scattered thunderstorms will be possible ahead of an upper level wave that is currently forecast to cross southwest Kansas between 03z and 09z Tuesday. As these storms cross southwest Kansas overnight ceilings will fall back into the 1500 to 2500ft AGL level. Ceilings will then continue to lower early Tuesday morning and by 12z Tuesday ceilings across southwest Kansas are expectd to be around 1000ft AGL. Winds will be east southeast at 10 knots or less. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 55 72 55 / 20 80 70 60 GCK 68 53 71 52 / 20 80 60 50 EHA 72 50 71 50 / 20 80 60 40 LBL 72 52 71 51 / 10 80 60 50 HYS 67 55 72 55 / 40 80 70 70 P28 74 58 74 58 / 20 70 60 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, May 17, 3:20 AM CDT, 14 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 320 AM CDT Mon May 17 2021 KSZ030-031-043>046-061>066-074>081-084>090-180830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 320 AM CDT Mon May 17 2021 /220 AM MDT Mon May 17 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe storms will be possible along the KS/OK border this evening into the early overnight hours. Hail around an inch and winds above 60 mph will be the main concern. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Thunderstorm chances continue Tuesday into Wednesday. As of now these storms do not look to become severe. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Significant risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, May 17, 1:10 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
110 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG BAZINE 38.45N 99.69W
05/16/2021 NESS KS PUBLIC
LARGE TREE DOWN.
&&Special weather statement, May 17, 6:14 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 614 PM CDT Mon May 17 2021 KSZ043-044-180015- Lane KS-Scott KS- 614 PM CDT Mon May 17 2021 ...Brief Landspout Tornadoes Possible... At 613 PM CDT, conditions are becoming favorable for the development of landspout tornadoes in and close to outlined area. However, at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Grigston, Manning, Healy and Amy. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3828 10060 3827 10089 3870 10087 3870 10059 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:03 PM CDT | Special Weather Statement | DDC | Rush | 42 min |
| May 16, 7:20 PM CDT | Special Weather Statement | DDC | Ness | 40 min |
| May 16, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 34 min |
| May 16, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 38 min |
| May 16, 8:31 PM CDT | Special Weather Statement | DDC | Ness | 44 min |
| May 16, 8:33 PM CDT | Special Weather Statement | DDC | Ness | 42 min |
| May 16, 8:38 PM CDT | Special Weather Statement | DDC | Morton | 52 min |
| May 16, 9:11 PM CDT | Special Weather Statement | DDC | Hodgeman | 49 min |
| May 16, 9:15 PM CDT | Special Weather Statement | DDC | Lane | 45 min |
| May 16, 9:25 PM CDT | Areal Flood Warning | DDC | Ness, Rush | 6 hr |
| May 16, 10:03 PM CDT | Areal Flood Warning | DDC | Ness | 6 hr |
| May 16, 10:07 PM CDT | Special Weather Statement | DDC | Hodgeman | 38 min |
| May 16, 10:12 PM CDT | Areal Flood Warning | DDC | Lane | 6 hr |
| May 16, 10:33 PM CDT | Special Weather Statement | DDC | Hamilton | 42 min |
| May 16, 11:15 PM CDT | Special Weather Statement | DDC | Finney | 30 min |
| May 16, 11:16 PM CDT | Special Weather Statement | DDC | Hamilton | 29 min |
| May 16, 11:33 PM CDT | Special Weather Statement | DDC | Kearny | 27 min |
| May 16, 11:41 PM CDT | Special Weather Statement | DDC | Finney, Kearny | 49 min |
| May 16, 11:50 PM CDT | Flash Flood Warning | DDC | Finney, Hamilton, Kearny | 3 hr |
| May 17, 12:08 AM CDT | Flash Flood Warning | DDC | Scott | 3 hr |
| May 17, 12:37 AM CDT | Special Weather Statement | DDC | Gray | 38 min |
| May 17, 12:50 AM CDT | Flash Flood Warning | DDC | Gray | 3 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.